Texas, 2022

Damaging Winds in Texas, May 31, 2022

May 31, 2022 · NWS OUN · 2 events in 1 county or zone

Storms developed along a stationary boundary in northwestern Oklahoma into the Texas panhandle during the afternoon and evening of the 31st. Slow storm motions led to very heavy rainfall, with a few locations reporting severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms developed along a stationary boundary in northwestern Oklahoma into the Texas panhandle during the afternoon and evening of the 31st. Slow storm motions led to very heavy rainfall, with a few locations reporting severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 31, 5:42 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, May 31, 5:42 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Norman OK
642 PM CDT Tue May 31 2022

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 126 PM CDT Tue May 31 2022

The effective cold front has finally stalled from around
Cheyenne, to Seiling, to Enid, and Ponca City. Within the warm
sector, mesoanalysis suggests it is already very unstable with
MLCAPE around 3-3.5K J/kg and very little CIN present. Most CAMs
depict CI around 21-22Z or so, but given current environment and
enhanced convergence along the boundary would not be surprised if
this occurred slightly earlier. Main threat will still be very
large hail with supercells this afternoon and evening,
transitioning to a wind threat later on especially across
southwestern and western/central OK later as storms build upscale.
A couple of clusters could produce significant wind damage along
and south of I-40 as they progress eastward through tonight. In
addition, very steep low level lapse rates, low LCLs, increasing
low level flow, and a slight backing surface winds just ahead of
the front early this evening will result in a nonzero tornado
threat. The threat of severe weather should end after midnight as
CIN increases, although a few stronger elevated storms behind the
front will remain possible. Tomorrow's threat and location of
severe weather will depend on the progression of the cold front.
This will likely be influenced by how much post frontal precip
develops early in the morning. Right now, would lean slightly
further south near and south of the I-44 corridor. Generally, both
instability and deep layer shear appear slightly lower for
tomorrow but will remain high enough for supercells. Heavy
rainfall will also become a concern as more widespread rainfall
and training storms occur into the evening.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 214 PM CDT Tue May 31 2022

Models certainly vary with regards to the position of an outflow
boundary(ies) and less so with a synoptic cold front late Wednesday
afternoon into early Wednesday evening.  Will continue with the idea
of at least scattered showers and thunderstorms moving across the
southern half/southern two-thirds of Oklahoma and western north
Texas Wednesday evening and night.  The mid to upper level flow will
not be overly strong, but enough to support strong to severe
thunderstorms and areas of high rainfall totals.  The cold front is
expected to push well into northern Texas early Thursday which will
significantly reduce the chances of severe storms and heavy
rainfall.

Surface high pressure center to our north will generally keep winds
on the lighter side Thursday into Thursday night. Albeit weak, mid-
level warm air advection may result in scattered showers and a few
thunderstorms mainly across the Texas Panhandle. Some of this
precipitation may move into parts of western Oklahoma and western
north Texas overnight Thursday into early Friday morning.

Rather warm temperatures around 7h will overspread the area Saturday
into Sunday.  This too may result in late night into early morning
high-based convection with the area shifting more east each day.
There is also the possibility of a shortwave trough skirting the
area Saturday afternoon and night.  This may result in more
organized storms during the early evening into the overnight hours.
Very warm mid level temperatures may limit how far west storms can
develop.  Very warm to hot weather is expected Sunday into Monday
with rain chances limited to the far eastern part of the forecast
area.

&&

.AVIATION...
(00Z TAFS)
Issued at 637 PM CDT Tue May 31 2022

TSRA will be included most terminals through the forecast period.
TSRA will be most numerous/persistent across western and northern
Oklahoma tonight, with a small complex possibly moving toward
central Oklahoma terminals toward and after 05Z. MVFR cigs will be
widespread northwest half of Oklahoma late tonight and tomorrow
near and north of a slow moving cold front. While there will
likely be showers and a few storm lingering into the post 12Z
time frame, redevelopment of TSRA appears likely after 18Z near
central and southern Oklahoma terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  79  58  70 /  70  80  70  30
Hobart OK         68  82  56  71 /  90  70  70  30
Wichita Falls TX  72  92  61  75 /  30  50  70  40
Gage OK           62  65  50  71 /  80  80  50  10
Ponca City OK     66  72  56  73 /  80  80  60  10
Durant OK         73  90  64  77 /  10  30  60  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through late Wednesday night for OKZ005>008-011>013-
     015>020-022>030-035-038.

TX...None.
&&

SHORT TERM...03
LONG TERM....06
AVIATION...11
Hazardous weather outlook, May 31, 10:41 AM CST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1141 AM CDT Tue May 31 2022

OKZ004>048-050>052-TXZ083>090-011645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1141 AM CDT Tue May 31 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
A cold front will drop south across parts of northern and western
Oklahoma today. Thunderstorms are expected to develop along the
front this afternoon and evening. There is an enhanced risk of
severe thunderstorms along a swath from southwest Oklahoma to
north central Oklahoma. Very large hail up to the size of
baseballs, damaging wind gusts of 60 to 80 miles per hour, and
heavy rainfall will be the main hazards with these storms. An
isolated tornado is also possible, especially across far western
Oklahoma.

.Heavy Rainfall...
Flooding could result from heavy rainfall this afternoon and
tonight for portions of central and western Oklahoma.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel should
prepare for severe weather operations after 3 PM today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
The slow moving front will continue to be a focus for
thunderstorm development on Wednesday with a chance for another
round of severe storms across parts of the area Wednesday
afternoon and evening. Large hail and damaging wind gusts will be
the main hazards along with heavy rainfall.

There will be a chance for thunderstorms daily through Monday.

.Heavy Rainfall...
Flooding could result from heavy rainfall on Wednesday across
portions of Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 31, 7:14 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
814 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             1 SW TANGIER            36.41N 99.55W
05/31/2022  M1.00 INCH       WOODWARD           OK   PUBLIC

&&
Special weather statement, May 31, 7:15 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Norman OK
815 PM CDT Tue May 31 2022

OKZ005-010-011-010145-
Major OK-Woodward OK-Woods OK-
815 PM CDT Tue May 31 2022

...A strong thunderstorm will impact portions of south central Woods,
northwestern Major and east central Woodward Counties through 845 PM
CDT...

At 815 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Quinlan, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynoka and Quinlan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3644 9916 3661 9923 3674 9890 3649 9879
TIME...MOT...LOC 0115Z 251DEG 15KT 3655 9912

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Zwink
Local storm report, May 31, 7:32 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
832 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     3 S ALTUS               34.60N 99.33W
05/31/2022  M65 MPH          JACKSON            OK   MESONET

&&

11
Local storm report, May 31, 7:37 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
837 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     3 S ALTUS               34.60N 99.33W
05/31/2022  M74 MPH          JACKSON            OK   MESONET

&&
Special weather statement, May 31, 7:49 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Norman OK
849 PM CDT Tue May 31 2022

OKZ005-006-010215-
Alfalfa OK-Woods OK-
849 PM CDT Tue May 31 2022

...A strong thunderstorm will impact portions of northeastern Woods
and northwestern Alfalfa Counties through 915 PM CDT...

At 849 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Capron, moving north at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Capron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3683 9855 3687 9877 3700 9875 3700 9847
TIME...MOT...LOC 0149Z 194DEG 22KT 3692 9864

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Zwink
Local storm report, May 31, 8:06 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
906 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND GST     ALTUS AIR FORCE BASE    34.66N 99.29W
05/31/2022  M60 MPH          JACKSON            OK   AWOS

&&

The radar

The Altus AFB radar (KFDR), 34 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilbarger

When
May 31, 8:09 PM CST
Where
Wilbarger County, 4.22 mi ENE of Odell
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
34.370, -99.350

Thunderstorm Wind, Wilbarger

When
May 31, 10:15 PM CST
Where
Wilbarger County, 0.69 mi N of Vernon Wilbarger Arp
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
34.230, -99.280

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032807, 1032808.